North Carolina, 2016Hail and Damaging Winds in North Carolina, July 11, 2016
July 11, 2016 · NWS ILM · 7 events in 2 counties and zones
Clusters of severe thunderstorms moved across the area during the mid and late afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of severe thunderstorms moved across the area during the mid and late afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 11, 1:05 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 11, 1:05 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
205 PM EDT MON JUL 11 2016
.SYNOPSIS...
A weakening front and area of low pressure across the region will
bring a good chance of showers and storms over the next several
days. A building ridge of high pressure will bring above normal
temperatures mid through late week. A cold front may stall along
the coast next weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1220 AM Monday...No changes to the forecast with the latest
update. We appear to still be in a lull following this morning's
convection, but still expect regeneration this afternoon. Relevant
portion of previous forecast discussion from this morning follows:
A brief calm or lull through mid to late morn before heating and
low level convergence sets off blossoming convection across NC in
proximity to a weak but pivotal frontal boundary. An H7-H5 pool of
slightly cooler air should help the cause, and a few 'hailers' are
apt to erupt as low level lapse rates provides some zing to
updraft onset. Coastal sea breeze convergence will focus towering
afternoon cumulus as well. Subsequent outflows will help pop and
drop convection into SC late afternoon to evening and perhaps
offshore of SC late tonight. Maximums very close to climatology
although temp trend variability is likely due to clouds and rain-
cooled air.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 330 AM Monday...This period looks to feature a decreasing
trend in convective coverage as an upper ridge begins to amplify
over the area. This will be felt by increasingly hot temperatures
Wednesday compared to Tuesday where middle 90s may be widespread.
Scattered convection early in the week will become isolated by mid
week. Dewpoints in the middle 70s Wednesday combined with the air
temperatures will place heat index values of 99-104 across the
area, hottest over the SC coastal interior. One disturbance aloft
Tuesday night will give SC a shot of storms before the heat switch
is turned up into Wednesday.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 330 AM Monday...Mid level heights will decrease slightly from
Thursday through Saturday with a front approaching from the
northwest. Of course this time of year subtle height falls can
lead to vastly more convection and this should be no exception. We
are increasing pops from near climatology Thursday (chance) up to
just under likely values for Saturday. Severe weather is always in
play in the summer with Friday and Saturday slightly more
favorable via the dip in heights and more robust shear values.
Medium range guidance shows ridging building back over the region
Sunday and into early next week so pops trend down a bit. Little
change to the temperature forecast with readings a few degrees
above normal for highs and lows in all areas.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 18Z...Convection beginning to flare along lingering frontal
boundary just north of KLBT, and also associated with outflow
from earlier convection now off shore. Convection will continue to
develop along the front and localized boundaries through this aftn
and have included some convection into this evening...mainly for
coastal terminals. Steering flow out of the west should guide all
shwrs/tstms to east toward the coastal terminals by late afternoon
into this eve and have included a more pessimistic tempo group to
account for this. Confidence is low as to exact timing of
convection.
EXTENDED OUTLOOK...Localized MVFR in ISOLD/SCT thunderstorms each
day between 17Z-01Z, otherwise expect VFR.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 1220 PM Monday...No changes to the forecast with the latest
update. Previous discussion from early this morning follows:
Aside from the risky presence of TSTMS and cloud to sea lightning
strikes, marine winds outside of storms will remain favorably
light around 10 KT SW with gusts to 15 KT in afternoon heating
inland. Just remember how seas and winds can be substantially
higher in and near TSTMS. Seas 2-3 feet will be a mix of S-SSW
waves 1-1.5 feet every 5-6 seconds and SE waves 1-2 feet every 10
seconds. Get a radar update before venturing out today and
tonight, as strong 'rumblers' are anticipated.
SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 330 AM Monday...Steady as she goes with SW winds 10-15 knots
prevailing this period with little wavering, except near or in
TSTMS of course. Sea character will remain consistent as well
featuring SSw waves 1-2 feet every 5 seconds co-mingled with SE
waves 1-2 feet every 9-10 seconds. We cannot stress how important
a radar update and life jackets are this time of year when a few
storms rage over the sea.
LONG TERM /THURSDAY THROUGH FRIDAY/...
As of 330 AM Monday...Expect south to southwest winds of 10-15 knots
through most of the period. There may be an uptick into the 15-20
knot realm overnight Thursday via stronger low level jetting. There
is a good chance of the wind fields being distorted by convection
basically anytime. Significant seas will be 2-4 feet.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...SHK
NEAR TERM...MJC/REK
SHORT TERM...MJC
LONG TERM...SHK
AVIATION...RGZ
Hazardous weather outlook, Jul 11, 1:28 PM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
228 PM EDT MON JUL 11 2016
AMZ250-252-254-256-121830-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
228 PM EDT MON JUL 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON THE WATERS THIS
AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-121830-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
228 PM EDT MON JUL 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A FEW STRONG TO SEVERE THUNDERSTORMS TODAY AND TONIGHT WILL BE
CAPABLE OF 60 MPH WIND GUSTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 11, 12:25 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
125 PM EDT MON JUL 11 2016
SCZ017-023-111815-
MARLBORO SC-DARLINGTON SC-
125 PM EDT MON JUL 11 2016
...SPECIAL WEATHER STATEMENT FOR CENTRAL MARLBORO AND NORTHEASTERN
DARLINGTON COUNTIES UNTIL 215 PM EDT...
AT 124 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BENNETTSVILLE TO 9
MILES NORTH OF NORTH HARTSVILLE...AND MOVING EAST AT 10 MPH.
HALF INCH HAIL AND WIND GUSTS OF UP 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BENNETTSVILLE...CLIO...CHAVISTOWN...WALLACE...SOCIETY HILL...
BLENHEIM AND TATUM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3446 8010 3449 8005 3449 8002 3450 7998
3449 7996 3450 7992 3449 7989 3452 7986
3453 7983 3461 7981 3461 7978 3464 7980
3465 7980 3468 7986 3474 7989 3475 7961
3459 7952 3445 7966 3445 8011
TIME...MOT...LOC 1724Z 269DEG 10KT 3464 7973 3454 8005
IIISpecial weather statement, Jul 11, 12:42 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
142 PM EDT MON JUL 11 2016
SCZ053>055-111815-
INLAND GEORGETOWN SC-COASTAL HORRY SC-INLAND HORRY SC-
142 PM EDT MON JUL 11 2016
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN GEORGETOWN AND
SOUTHWESTERN HORRY COUNTIES UNTIL 215 PM EDT...
AT 142 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BUCKSPORT...OR 7 MILES WEST OF SOCASTEE...MOVING NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WIND GUSTS OF UP 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MYRTLE BEACH...MYRTLE BEACH AIRPORT...SOCASTEE...RED HILL...
BUCKSVILLE...FORESTBROOK...BUCKSPORT...YAUHANNAH AND BURGESS.
THIS INCLUDES SC HIGHWAY 31 NEAR MILE MARKER 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3361 7910 3360 7911 3361 7912 3359 7913
3366 7924 3370 7922 3370 7920 3371 7920
3371 7919 3373 7920 3383 7912 3371 7886
3357 7910
TIME...MOT...LOC 1742Z 224DEG 12KT 3366 7913
IIISpecial weather statement, Jul 11, 1:12 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
212 PM EDT MON JUL 11 2016
SCZ017-111900-
MARLBORO SC-
212 PM EDT MON JUL 11 2016
...SPECIAL WEATHER STATEMENT FOR MARLBORO COUNTY UNTIL 300 PM EDT...
AT 212 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CHAVISTOWN...OR NEAR BENNETTSVILLE...MOVING EAST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS OF UP 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BENNETTSVILLE...MCCOLL...CLIO...CHAVISTOWN...DUNBAR...WALLACE...
BLENHEIM AND TATUM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3481 7968 3474 7960 3462 7945 3448 7953
3449 7973 3450 7975 3452 7976 3450 7977
3450 7983 3453 7983 3460 7981 3461 7978
3464 7980 3465 7980 3466 7982 3466 7983
3469 7987 3474 7989 3477 7993 3480 7993
TIME...MOT...LOC 1812Z 265DEG 19KT 3469 7977
IIIThunderstorm Wind, Robeson
- When
- July 11, 2:10 PM EST to 2:20 PM EST
- Where
- Robeson County, 1.6 mi WNW of Maxton to 0.8 mi WNW of Maxton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 34.736, -79.357
Multiple trees were reported down in Maxton.
Thunderstorm Wind, Robeson
- When
- July 11, 2:50 PM EST to 2:51 PM EST
- Where
- Robeson County, 0.92 mi W of Lumberton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.618, -79.016
A tree reportedly fell onto a house on Florence Ct. and caused severe damage. There were no reports of injuries.
Thunderstorm Wind, Robeson
- When
- July 11, 2:56 PM EST to 3:05 PM EST
- Where
- Robeson County, 0.21 mi S of Fairmont to 0.77 mi ESE of Fairmont
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 34.497, -79.119
Multiple trees were reported down in Fairmont.
Thunderstorm Wind, Columbus
- When
- July 11, 3:22 PM EST to 3:23 PM EST
- Where
- Columbus County, 3.95 mi SW of Rico
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.386, -78.674
A tree was reported down on Millie Christine Road.
Thunderstorm Wind, Columbus
- When
- July 11, 3:30 PM EST to 3:31 PM EST
- Where
- Columbus County, 0.85 mi S of Evergreen to 0.83 mi S of Evergreen
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.408, -78.901
Trees were reportedly down along Haynes Lennon Highway.
Hail, Columbus
- When
- July 11, 4:13 PM EST to 4:15 PM EST
- Where
- Columbus County, 1.41 mi SSE of Pleasant Plains
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.231, -78.670
Penny to quarter size hail was reported along W E Skipper Trail.
Thunderstorm Wind, Columbus
- When
- July 11, 4:13 PM EST to 4:14 PM EST
- Where
- Columbus County, 1.41 mi SSE of Pleasant Plains
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.231, -78.670
A tree was reported down on W E Skipper Trail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Wisconsin, July 11 to 14, 20163 deaths · 2 injured · $9,000 · EF1 · 19 events
- Tornadoes and Flash Flooding in Minnesota, July 11, 20161 injured · $50,000 · EF2 · 30 events
- Tornadoes and Flash Flood in Michigan, July 11 to 12, 2016$6.2 million · EF1 · 5 events
- Hail and Damaging Winds in Mississippi, July 11 to 13, 2016$158,000 · 1.5 in hail · 12 events
- Hail and Damaging Winds in Georgia, July 11, 2016$128,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Iowa, July 11, 2016$79,000 · 1.25 in hail · 8 events
- Flash Flooding and Hail in Minnesota, July 11, 2016$75,000 · 1.25 in hail · 8 events
- Tornado and Lightning Strike in Florida, July 11, 2016$100,000 · EF0 · 2 events
- Damaging Winds in Iowa, July 11 to 12, 2016$65,000 · 54 kt wind · 2 events
- Flash Flooding and Hail in Minnesota, July 11 to 12, 20161 in hail · 27 events
- Damaging Winds in South Carolina, July 11, 2016$20,000 · 56 kt wind · 11 events
- Damaging Winds in Louisiana, July 11, 2016$22,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 648482, 649015, 648481, 649016, 649019, 649125, 649126.